Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Side affects from Taxol & Carboplatin

2»

Comments

  • Hondo
    Hondo Member Posts: 6,636
    Hi Pattimcf

     

    Wow you have been fighting this from 1997, you must be one strong person. My first NPC was in 2002, then it came back in 2004, I did more radiation and chemo. But is came back again in 2006, the doctors only gave me 6 months to maybe a year at best if I do more Chemo, but my caretaker and I said No to anymore Chemo. But by God’s blessing I am still here 10 years later. I would love to hear your story.

     

    Tim

     

  • barbiesusie18
    barbiesusie18 Member Posts: 2
    pattimcf said:

    taxol

    Yes, I have long term affects from taxol.

    Neuropathy slowly progressing since 1997.  

    Anybody else out there that long?

    I have long term side effects

    I have long term side effects from my chemo treatments in 2005, which resulted in peripheral neurophathy in both my hands and feet that is now moving up my arms and legs. The biggest frustration I have is the lack of general information with doctors and nurses in regard to this. I find more help and new information online, just found information on part of a study done for falling in women age 62 and older. It helped me understand why I have been landing on the floor so offen and why I walk funny (apparently for people with CIPN their gait changes, becomes wider compensating for instability).

  • eclc
    eclc Member Posts: 18
    edited July 2016 #34
    19 years later....

    At 34 years old, I was diagnosed with NSCLC Stage IIA.  I underwent a right open lung biopsy (thoracotomy) followed (2 months later) with a right pnuemonectomy (lung removal).  Two months after that I started Taxol/Carboplatin and Radiation adjuvant treatment through clinical trial RTOG 9705...it knocked the absolute snot out of me...but I survived.  19 years later I've got the nueropathy that you all have talked about, a case of 'chemo-brain' that has never really gone away, a sensitivity to cold in my hands where holding an ice cold can of soda is painful, Congestive Heart Failure from the chemo/radiation and finally...as of last week...esophageal cancer!

    When we put ourselves through this horrendous treatment regimen, our focus is that 'five year survival number'.  Once we get past that, the oncologists seem to stop caring...hey we're cured right?  Fast forward another decade and serious side effects begin to manifest.  I'm now in a situation where Johns Hopkins is trying to figure out how to perform surgery on my for my new diagnosis but having had my chest cavity violated twice and then radiated leaves me in a bit of a bind.

    NOW...let me qualify my previous statement.  YES, I've got a lot of problems from the treatment path I took 19 years ago and am suffering with my decisions to this very day...maybe a better way to say it would be that I'm LIVING with my decision.  Had I not  done what I did, I would have never gotten to be my Son's Best Man in his wedding or walked my daughter down the aisle.  In retropect, I made the right decision.

  • MichaelG
    MichaelG Member Posts: 2
    fear and knowledge

    I underwent a right lung pnemonectomy in early 2014. I decided to take the post op chemo. I knew it would statistically increase my odds to avoid a  re-occurence by only 7-10%. I rationalized that 10% is a 100% if you fall into that category. Sharpe .. Huhhh.

    I was in an elevated state of euphoria that I had survived the operation. I was relatively cancer free at the moment . I was  quite flippant in my decision   that the Chemo would not be a problem and I wanted it. I have some pretty severe long term side effects. Awww... nice to be in a position to use the words "Long Term" when referencing to ones self. I just don't think I would subject myself to the Carbo / Taxo coctails if given a re-do. I can't really say it was a right or wrong decision but do think I should have been more forcefully forewarned about the almost certain side effects of the drugs.

    I'm still in a state of euphoria over my continuing " Good Luck". I have always been a lucky guy and remain so today. Is life sweet or what .

    Final anaylisis ... Carbo/ Taxohol sux but Hey .... Ain't Life Grand :  ))

     

     

     

     

  • vitoriah huang
    vitoriah huang Member Posts: 6
    gdpawel said:

    Peripheral Neuropathy
    There are three major groups of nerves in the human body.

    1. The peripheral nerves that carry information to and from the limbs.

    2. The nerves that supply the bowels and other internal organs.

    3. The nerves of the head which connect to the ears, eyes, taste buds, etc.

    Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.

    Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves.

    Sometimes, they can be damaged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids, platinum drugs and the taxanes. These drugs have the potential of interfering with nerve function.

    You may notice symptoms in different areas of your body depending on which groups of nerves are affected.

    Symptoms in the hands and feet happen when peripheral nerve damage happens. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position.

    If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.

    When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed.

    Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.

    A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.

    Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.

    There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful.

    Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.

    Chemotherapy drugs that can cause neuropathy. NCI lists these as most likely to do so:

    Cisplatinum (Platinol)
    Carboplatin (Paraplatin)
    Vincristine (Oncovin)
    Vinblastine (Velban)
    Etoposide/VP-16 (VePesid)
    Cytarabine (Cytosar, Ara-C)
    Hexamethylmelamine (Hexalen)
    Suramin
    Paclitaxel (Taxol) and Docetaxel (Taxotere)
    Other medications reported to contribute to neuropathy include oxaliplatin (Eloxatin), gemcitibine (Gemzar) and thalidomide (Thalomid).

    neuropathy

    yeah, i have neuropathy my arms still painfull i drink a lot water with turmeric; it get better whilw you are drinking every time. And i am doing physical therapy everyday fitght the numbness, burning and sometimes needles my feet and other arms.

  • cplemmons
    cplemmons Member Posts: 1
    Memory Loss

    Has anyone experienced memory loss as a side effect? I went through 6 rounds of chemo 9 years ago and my memory seems to be getting worse. I don't know if it's age. I'm 41. But have still have the numbness in my legs/feet. Dr.'s don't seem concerned about it. I am currently on depression meds as well. It is effecting my work. I would like to have some help. Thank you in advance.